Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 379, NWS Philadelphia/Mount Holly

August 22, 2019Warren County, New Jersey; Monroe County, Northampton County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 22, 2019, 6:43 PM EDT for Warren County, New Jersey; Monroe County, Northampton County, Pennsylvania. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2019, 6:43 PM EDT (22:43 UTC)
Expired
Aug 22, 2019, 7:30 PM EDT
In force
47 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Warren County, NJ, Monroe County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 121 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:45 PM EDTTSTM WND DMGSaylorsburg, PATREE FELL INTO A HOUSE. TIME ESTIMATED FROM RADAR.
Aug 22, 6:47 PM EDTTSTM WND DMG1 Sw Bushkill Twp, PADOWNED TREES AND WIRES NEAR SEIFERT ROAD AND MOORESTOWN ROAD. TIME ESTIMATED FROM RADAR.
Aug 22, 6:47 PM EDTTSTM WND DMG3 Sw Bushkill Twp, PADOWNED TREE IN WIRES ON STATE HIGHWAY 512 NEAR CHERRY HILL ROAD. ALL LANES CLOSED. TIME ESTIMATED FROM RADAR.
Aug 22, 6:52 PM EDTTSTM WND DMG2 Wsw Plainfield Twp, PADOWNED TREE IN WIRES ON JACOBSBURG ROAD NEAR BELFAST ROAD. ALL LANES CLOSED. TIME ESTIMATED FROM RADAR.
Aug 22, 6:59 PM EDTTSTM WND DMGHarmony Twp, NJREPORTS OF TREES AND POWER LINES DOWN NEAR BELVIDERE ROAD AND HARMONY ROAD. TIME ESTIMATED FROM RADAR.
Aug 22, 7:17 PM EDTTSTM WND DMG1 Nnw Brass Castle, NJDELAYED REPORT. DOWNED TREES AND WIRES NEAR BRASS CASTLE ROAD AND HARTMANS CORNER ROAD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

669 
WUUS51 KPHI 222243
SVRPHI
NJC041-PAC089-095-222330-
/O.NEW.KPHI.SV.W.0379.190822T2243Z-190822T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
643 PM EDT Thu Aug 22 2019

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Warren County in northwestern New Jersey...
  Southeastern Monroe County in northeastern Pennsylvania...
  Northern Northampton County in eastern Pennsylvania...

* Until 730 PM EDT.

* At 643 PM EDT, a severe thunderstorm was located over Saylorsburg,
  or 13 miles south of Mount Pocono, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  East Stroudsburg, Hackettstown, Blairstown, Bangor, Pen Argyl, Wind
  Gap, Belvidere, Harmony, Oxford, Hope, Belfast, East Bangor,
  Stormville, Brodheadsville, Kunkletown, Gilbert, Delaware Water
  Gap, Rossland, Sun Valley and Great Meadows-Vienna.

This includes the following highways...
 Interstate 80 in New Jersey between mile markers 0 and 21.
 Interstate 80 in Pennsylvania between mile markers 305 and 314.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 7492 4092 7479 4081 7485 4079 7488
      4074 7516 4077 7539 4080 7549 4082 7548
      4084 7549 4100 7548
TIME...MOT...LOC 2243Z 269DEG 33KT 4092 7535 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

NC
2 follow-up statements
333 
WWUS51 KPHI 222305
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
705 PM EDT Thu Aug 22 2019

PAC089-222314-
/O.CAN.KPHI.SV.W.0379.000000T0000Z-190822T2330Z/
Monroe PA-
705 PM EDT Thu Aug 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4105 7492 4092 7479 4081 7485 4079 7488
      4074 7516 4078 7529 4086 7529 4090 7523
      4093 7522 4095 7515 4097 7512 4098 7514
      4104 7502
TIME...MOT...LOC 2304Z 269DEG 33KT 4092 7509 

$$

NJC041-PAC095-222330-
/O.CON.KPHI.SV.W.0379.000000T0000Z-190822T2330Z/
Warren NJ-Northampton PA-
705 PM EDT Thu Aug 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR WARREN AND NORTHEASTERN NORTHAMPTON COUNTIES...

At 704 PM EDT, a severe thunderstorm was located over Columbia, or 17
miles north of Easton, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Damage to roofs, siding, trees, and power lines is 
         possible.

Locations impacted include...
Hackettstown, Blairstown, Bangor, Pen Argyl, Wind Gap, Belvidere,
Harmony, Oxford, Hope, Belfast, East Bangor, Great Meadows-Vienna,
Allamuchy-Panther Valley, Delaware Water Gap, Roxburg, Columbia,
Beatyestown, Brass Castle, Roseto and Portland.

This includes Interstate 80 in New Jersey between mile markers 1 and
21.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 7492 4092 7479 4081 7485 4079 7488
      4074 7516 4078 7529 4086 7529 4090 7523
      4093 7522 4095 7515 4097 7512 4098 7514
      4104 7502
TIME...MOT...LOC 2304Z 269DEG 33KT 4092 7509 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

NC
662 
WWUS51 KPHI 222324
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
724 PM EDT Thu Aug 22 2019

NJC041-PAC095-222334-
/O.EXP.KPHI.SV.W.0379.000000T0000Z-190822T2330Z/
Warren NJ-Northampton PA-
724 PM EDT Thu Aug 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR WARREN AND NORTHEASTERN
NORTHAMPTON COUNTIES WILL EXPIRE AT 730 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mount Holly NJ.

LAT...LON 4105 7492 4092 7479 4081 7485 4079 7488
      4074 7516 4078 7529 4086 7529 4090 7523
      4093 7522 4095 7515 4097 7512 4098 7514
      4104 7502
TIME...MOT...LOC 2324Z 269DEG 33KT 4080 7489 

$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:54 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 22, 3:54 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
354 PM EDT Thu Aug 22 2019

.SYNOPSIS...
A slow moving cold front will track through the forecast area
tonight into Friday. The front will settle well to our south through
early next week as high pressure builds to our north. The high will
retreat northward on Wednesday as low pressure lifts northward off
the eastern seaboard and a cold front approaches the region from the
west. The cold front is then forecast to move into the Mid-Atlantic
region late next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A cold front extended southwestward from northern New England,
across northern and western Pennsylvania, to the middle Mississippi
River Valley at mid afternoon. The boundary will continue to sink to
the south and through much of our region overnight.

An initial batch of showers associated with a mid level impulse was
passing across far northern New Jersey around 3:30 PM. It will move
through the lower Hudson River Valley and into southern New England.
Meanwhile, a line of showers and thunderstorms was developing along
the cold front in north central and western Pennsylvania. It is not
expected to reach Berks County, the Poconos and the Lehigh valley
until around sunset.

We continue to expect locally heavy rain and gusty winds with the
showers and thunderstorms this evening. They are forecast to
progress slowly to the southeast, reaching the Interstate 95
Corridor late this evening.

Once we get close to and past midnight, the showers and
thunderstorms are expected to weaken as conditions stabilize a bit.
The precipitation is not anticipated to reach southern Delaware and
far southern New Jersey until after midnight. By that time, much of
the lightning activity should have dissipated.

A southwest to west wind around 5 to 10 MPH is expected to become
light and variable around the time of the frontal passage before
settling into the northwest and north around 5 to 10 MPH in its
wake. Tonight's low temperatures are forecast to range from the
upper 50s in the Poconos to around 70 on the coastal plain of the
upper Delmarva and southern New Jersey.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The cold front is forecast to extend across far southern New Jersey,
central Delaware and adjacent areas of northeastern Maryland around
daybreak on Friday. It expected expected to drift southward,
reaching the Virginia Capes late in the day. The slow movement of
the boundary will translate into a very gradual improving trend from
north to south in our region on Friday.

We will keep a chance of showers from the Philadelphia metropolitan
area and southern New Jersey southward for Friday morning. We will
limit the mention of showers to areas from about Dover DE and Ocean
City NJ southward for the afternoon. It appears as though any
substantial instability will have drifted to our south by Friday
morning, so we will not include any thunder.

It should remain mostly cloudy across northeastern Maryland,
Delaware and southern New Jersey through the day. However, some
clearing from the northwest and north is anticipated for eastern
Pennsylvania, and for northern and central New Jersey.

The wind is expected to be from the northwest and north around 10
MPH. Temperatures will be considerably cooler than those of recent
days with highs mostly in the 80 degree neighborhood. Readings will
likely not get above the lower and middle 70s in the elevated
terrain on the Poconos and far northern New Jersey.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The long term forecast will begin with below normal
temperatures and more comfortable dewpoints and end with normal
to above normal temperatures and greater chances of convectively
driven precipitation.

For Friday night, lingering showers and thunderstorms could remain
across southern New Jersey, and southern Delaware and Maryland. PW
values remain near 2.0 inches, so some locally heavy rain is
possible.

Saturday could end up the better of weekend days as high pressure
builds well to our north across eastern Canada and winds just start
to turn onshore. Temperatures will be below normal.

The period between Sunday and Tuesday, could see more cloud cover
and light precipitation. This is due to a persistent onshore flow.
Guidance, for a couple of days now, is showing precipitation for
this period. However onshore flow can manifest itself in a number
ways...low clouds, fog, drizzle or light rain. At a minimum, expect
some cloud cover along the coastal plain.

As we move into Wednesday and Thursday, unsettled weather should
return to the area. An area of low pressure is forecast to be
lifting northward offshore of the east coast, while a cold front
approaches from the west. Showers and thunderstorms are likely to
develop as the cold front nears the forecast area.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...Mainly VFR. However, conditions will lower to MVFR and IFR
in showers and scattered thunderstorms. The thunderstorms may bring
locally heavy rain and isolated strong wind gusts. West to southwest
wind around 10 knots becoming northwest to north 5 to 10 knots.

Friday...Mainly VFR. A chance of showers, mainly from the KPHL area
southward. Northwest to north wind 5 to 10 knots.

OUTLOOK...

Friday night...VFR except MVFR possible across southern NJ, southern
DE, and the Eastern Shore of MD due to showers and thunderstorms. N
to NE winds mainly 5 to 10 kts.

Saturday-Saturday night...Mainly VFR conditions expected. MVFR
conditions possible at KACY and KMIV Saturday night as an onshore
flow generates some clouds. Winds generally NE 5-10 knots.

Sunday...Mainly VFR conditions expected. MVFR conditions possible at
KACY and KMIV as an onshore flow generates some clouds/drizzle/light
rain. NE winds 5-10 kts with gusts up to 20 knots possible.

Sunday night-Tuesday...More widespread MVFR conditions developing
with the persistent onshore flow. E to NE winds 5-10 kts with gusts
up to 20 kts possible.

&&

.MARINE...
A south to southwest wind 10 to 15 knots this evening, becoming
northwest to north around 10 knots overnight. North wind around 10
knots on Friday, becoming variable 10 knots or less late in the day.
Waves on our ocean waters are forecast to be around 2 to 3 feet.
Waves on Delaware Bay are expected to be 2 feet or less.

OUTLOOK...

Friday night-Saturday...Sub-SCA conditions expected much of the
period. Low end SCA conditions possible late Saturday.

Saturday night...Low end SCA conditions possible due to long fetch E
to NE winds developing.

Sunday-Tuesday...A prolonged low end SCA may be needed through the
period as long fetch E to NE winds persist.

RIP CURRENTS...

A south to southwest wind 10 to 15 MPH is forecast into this
evening. Breaking waves around 3 feet are anticipated along with a
medium period southerly swell. There is a low risk for the
development of dangerous rip currents.

A northerly wind around 10 MPH is expected for Friday. Breaking
waves around 2 to 3 feet are likely along with a medium period
southerly swell. Again, a low risk is forecast.

A long duration northeast to east wind is expected for the weekend
and into the early part of the new week. As a result, we are
anticipating a prolonged period with an enhanced risk for the
development of dangerous rip currents from Saturday through at
least Tuesday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Kruzdlo
Near Term...Iovino
Short Term...Iovino
Long Term...Kruzdlo
Aviation...Iovino/Kruzdlo
Marine...Iovino/Kruzdlo
Hazardous weather outlook, Aug 22, 3:37 PM EDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
337 PM EDT Thu Aug 22 2019

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-231945-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
337 PM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms, capable of producing locally
strong wind gusts, heavy rainfall and localized flooding, this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-024>026-231945-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
337 PM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms tonight capable of producing
locally strong wind gusts, heavy rainfall and localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-231945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
337 PM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms tonight may produce strong wind gusts and
hazardous conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 22, 5:49 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
549 PM EDT Thu Aug 22 2019

PAZ054-222215-
Carbon-
549 PM EDT Thu Aug 22 2019

...A STRONG THUNDERSTORM WILL AFFECT CARBON COUNTY...

At 548 PM EDT, a strong thunderstorm was located over West Hazleton,
or over Hazleton, moving east at 35 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lehighton, Palmerton, Jim Thorpe, Nesquehoning, Weatherly, New
Mahoning, Beltzville State Park, Penn Forest Reservoir,
Albrightsville, Christmans, Lake Harmony, Lansford, Summit Hill,
Bowmanstown, Beaver Meadows, Parryville, Weissport, Trachsville,
Weissport East and Tresckow.

This includes Interstate 80 in Pennsylvania between mile markers 277
and 282, and near mile marker 286.

LAT...LON 4108 7560 4096 7555 4095 7557 4086 7551
      4074 7575 4075 7579 4083 7590 4091 7599
      4101 7573 4105 7577 4107 7577
TIME...MOT...LOC 2148Z 272DEG 31KT 4096 7600

NC

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 10:28 PM EDTSpecial Weather StatementPHICamden, Mercer32 min
Aug 22, 7:16 PM EDTSpecial Weather StatementPHIMorris, Warren29 min
Aug 22, 7:30 PM EDTSevere Thunderstorm WarningPHIHunterdon, Morris, Somerset30 min
Aug 22, 7:57 PM EDTSevere Thunderstorm WarningPHIMorris, Somerset18 min
Aug 22, 5:49 PM EDTSpecial Weather StatementPHICarbon26 min
Aug 22, 6:01 PM EDTSevere Thunderstorm WarningPHICarbon, Monroe, Northampton44 min
Aug 22, 7:26 PM EDTSpecial Weather StatementPHIBerks34 min
Aug 22, 7:56 PM EDTSpecial Weather StatementPHIMontgomery34 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Severe Thunderstorm Warnings in New Jersey, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.